Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Quad Cities, IA

September 11, 20004 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 5:14 PM CDT for 4 counties in Iowa. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 5:14 PM CDT (22:14 UTC)
Expired
Sep 11, 2000, 6:00 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Iowa County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:21 PM CDTHail 1Newhall, IA
Sep 11, 5:35 PM CDTHail 0.75Atkins, IA
Sep 11, 5:43 PM CDTHail 1.5Blairstown, IA
Sep 11, 5:48 PM CDTHail 1.5Prairieburg, IA
Sep 11, 6:05 PM CDTHail 1Millersburg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 112215
SVRMLI
IAC011-095-103-113-112300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 600 PM CDT

* AT 511 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES EAST OF
  GENOA BLUFF...OR 5 MILES SOUTH OF MARENGO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MARENGO BY 515 PM CDT.
   CONROY BY 520 PM CDT.
   HIGH AMANA BY 525 PM CDT.
   HOMESTEAD BY 530 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF GOLFBALLS AND WIND IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 7 PM. 
REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 4185 9230 4153 9:229 4152 9184 4180 9154
          4206 9165

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:45 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 11, 2:45 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT MON SEP 11 2000

MODELS DID OK ON INITIALIZING AT 12Z AND AVN NOT FAR OFF AT 18Z IN
REGARDS TO MAIN FEATURES AND SURFACE DEW POINTS. ETA MAY BE A TAD FAST
AND A LITTLE DRY BUT OVERALL NOT BAD EITHER. NGM MAY BE DOING A SO SO
JOB ON FEATURES BUT IS TERRIBLE ON MOISTURE. THEREFORE WILL GO WITH A
MIX OF THE AVN AND SOME ETA FOR DETAIL.

18Z SURFACE ANALYSIS SHOWS SOME INTERESTING FEATURES. SURFACE LOWS NEAR
KEAU AND KAUM WITH ANOTHER IN CENTRAL KANSAS. FIRST COLD FRONT CONNECTS
THESE LOWS WITH DISCONTINUOUS POLAR FRONT RIGHT BEHIND IT. WARM FRONT
RUNS FROM THE KAUM LOW INTO SOUTHWEST WISCONSIN. AT THIS POINT IT MEETS
UP WITH OUTFLOW BOUNDARY FROM CONVECTION ACROSS WISCONSIN/NORTHEAST
ILLINOIS. WATER VAPOR/PROFILER DATA SHOWS A SHORTWAVE AIDING CONVECTION
EAST OF THE MISSISSIPPI WITH ANOTHER SHORTWAVE NEAR KSTJ. MESOANALYSIS
INDICATES TROFS FROM NEAR KMLI TO KLAF AND ANOTHER FROM NEAR KALO TO
KSTL. VISIBLE INDICATES CAP IS BREAKING ACROSS CENTRAL IOWA WITH A LINE
OF CU BEGINNING TO FORM. AVN/ETA SIMILAR IN MOVEMENT OF FRONT THROUGH
THE AREA TONIGHT. PLENTY OF QG FORCING AND LOWERING CONDENSATION
PRESSURE DEFICITS INDICATING MOST OF THE AREA SHOULD SEE SOME RAIN. LLJ
LOOKS TO BE A LITTLE UNDERDONE BUT POSITION COMBINED WITH NICE THETA E
RIDGE AND HIGH PWS SUGGEST POTENTIAL FOR HEAVY RAIN WITH STORMS.
QUESTION IS WILL REGENERATION AND TRAINING CONTINUE TO OCCUR OVER
NORTHWEST ILLINOIS UNTIL COLD FRONT PUSHES BOUNDARY EAST. POTENTIAL IS
THERE AND MAY NEED A HYDROLOGIC WATCH. CONS AGAINST ARE THAT STORMS
SHOULD MOVE FAIRLY QUICKLY AND FFG GUIDANCE IS QUITE HIGH. HOWEVER
BOUNDARIES MIGHT ANCHOR STORMS UNTIL THE COLD FRONT ARRIVES. FOR NOW
WILL HOLD OFF ON WATCH BUT WORD LOCALLY HEAVY RAIN IN ZONES.

COLD FRONT TO SWEEP THROUGH OVERNIGHT(04-08Z TIME PERIOD) WITH PLENTY
OF DOWNWARD FORCING TO DRY THINGS OUT. SURFACE RIDGE BUILDS IN AND
BRINGS QUIET AND MUCH COOLER WEATHER THROUGH WEDNESDAY DAYTIME.
SHORTWAVE OVER BRITISH COLUMBIA/ALBERTA TO AFFECT THE AREA WEDNESDAY
NIGHT/THURSDAY MORNING. AVN SHOWS QG FORCING INCREASING WITH A NICE
THETA E RIDGE. THIS SHOULD BE ENOUGH FOR A ROUND OF SHOWERS WEDNESDAY
NIGHT INTO THURSDAY.

AFTER SHOWERS MOVE OUT THURSDAY...REMAINDER OF EXTENDED PERIOD IS
QUIET AS STRONG CANADIAN HIGH SITS OVER THE AREA WITH AUTUMN LIKE
WEATHER.

FWC/FAN/MAV START OUT CLOSE BUT THEN DIGRESS IN LATER PERIODS. WILL
PROBABLY NOT DEVIATE MUCH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Special weather statement, Sep 11, 11:59 AM CDT, 5 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-120930-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1159 AM CDT MON SEP 11 2000

...SEVERE WEATHER LOOKING LIKELY THIS AFTERNOON/EVENING...

A STRONG...EARLY AUTUMN COLD FRONT WILL MOVE ACROSS THE AREA THIS
EVENING. THE FRONT WILL FIRE A LINE OF THUNDERSTORMS BY MID AFTERNOON
ACROSS CENTRAL IOWA WHICH WILL MOVE EAST OVER EASTERN IOWA AND THEN INTO
NORTHWESTERN ILLINOIS BETWEEN LATE THIS AFTERNOON AND MIDNIGHT TONIGHT.
SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY AFTERNOON AHEAD OF THE
FRONT TO CREATE WINDY CONDITIONS. TEMPERATURES WILL RISE WELL INTO THE
90S BY MID AFTERNOON WITH POSSIBLY NEAR RECORD HIGHS.

A SQUALL LINE IS EXPECTED TO DEVELOP ACROSS CENTRAL IOWA THIS AFTERNOON
AND MOVE EAST INTO EASTERN IOWA...NORTHWEST ILLINOIS...AND FAR
NORTHEAST MISSOURI. THE MAIN THREAT WITH THE SQUALL LINE SHOULD BE
DAMAGING WINDS OF 60 MPH OR HIGHER AND HAIL UP TO THE SIZE OF GOLF
BALLS. HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT WITH THE SQUALL
LINE.

A BIGGER CONCERN IS FOR THE POTENTIAL DEVELOPMENT OF SUPERCELL
THUNDERSTORMS AHEAD OF THE SQUALL LINE. THE EXTREMELY UNSTABLE
ATMOSPHERE COMBINED WITH SUFFICIENT WIND SHEAR MAY RESULT IN THE
DEVELOPMENT OF TORNADIC SUPERCELLS.

AT THIS TIME...THE ENTIRE AREA HAS THE RISK FOR SEVERE WEATHER BETWEEN
3 PM AND 10 PM...WITH THE MOST LIKELY TIME OF INITIAL DEVELOPMENT
BETWEEN 4 AND 5 PM. AREAS ALONG AND NORTH OF INTERSTATE 80 MAY
EXPERIENCE MORE SIGNIFICANT AND WIDESPREAD SEVERE WEATHER. ADDITIONALLY
...ISOLATED SEVERE STORMS CAN BE EXPECTED NORTH OF HIGHWAY 30 THROUGH
OUT THE AFTERNOON.

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING HOURS.
Special weather statement, Sep 11, 1:58 PM CDT, 3 hours 16 minutes before
ILZ001-002-007-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT MON SEP 11 2000

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR JO DAVIESS...
STEPHENSON AND CARROLL COUNTIES HAS BEEN CANCELED...

THE THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED OUT OF JO DAVIESS AND
STEPHENSON COUNTIES.  A FEW THUNDERSTORMS LINGERED OVER SOUTHEAST
CARROLL COUNTY...BUT THEY NO LONGER POSE A HEAVY RAIN THREAT.

MORE THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED LATE THIS AFTERNOON AND
EARLY THIS EVENING.  THE AREAS THAT RECEIVED HEAVY RAIN LATE THIS
MORNING AND EARLY THIS AFTERNOON WILL BE VULNERABLE FOR ADDITIONAL
FLOODING OF SMALL STREAMS AND LOW LYI$NG AREAS WHEN THESE STORMS MOVE
THROUGH.

DLF
Local storm report, Sep 11, 3:05 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 AM    MT CARROLL                IL    MPH TSTM GUST
09/11/00   CARROLL                        TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1149 AM    MT CARROLL                IL    MPH TSTM GUST
09/11/00   CARROLL                        TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 11, 4:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..$..

1149 AM    RICKARDSVILLE             IA   1.75 INCH HAIL
09/11/00   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Sep 11, 4:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    DUBUQUE                   IA   1 INCH HAIL
09/11/00   DUBUQUE                        REPORTED BY STORM
                                          SPOTTER.

0450 PM    RICKARDSVILLE             IA   1.75 INCH HAIL
09/11/00   DUBUQUE

N
Local storm report, Sep 11, 5:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..-..

0505 PM    3 S LADORA                IA   1 INCH HAIL
09/11/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:15 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson30 min
Sep 11, 1:26 PM CDTSevere Thunderstorm WarningDVNClinton49 min
Sep 11, 4:43 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
Sep 11, 5:05 PM CDTTornado WarningDVNDubuque25 min
Sep 11, 5:19 PM CDTSevere Thunderstorm WarningDVNDubuque41 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningDVNKeokuk49 min
Sep 11, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones67 min
Sep 11, 5:54 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn66 min
Sep 11, 6:22 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington68 min
Sep 11, 6:45 PM CDTSevere Thunderstorm WarningDVNJackson45 min
Sep 11, 6:57 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.